A case of lactic acidosis complicating assessment and management of asthma
1 Specialist Registrar, Department of Anaesthetics, Addenbrookes Hospital, Cambridge, UK
2 Foundation House Officer Year 2, Neurosciences Critical Care Unit, Addenbrookes Hospital, Cambridge, UK
International Archives of Medicine 2008, 1:3 doi:10.1186/1755-7682-1-3Published: 15 April 2008
Lactic acidosis often occurs in severely unwell patients presenting to Accident and Emergency. It is commonly associated with either hypoxia or decreased tissue perfusion secondary due to cardiovascular collapse or sepsis.
We present a case of severe lactic acidosis in the presence of normal tissue perfusion and oxygenation in a 31-year-old patient with poorly-controlled asthma. Acidosis promptly reversed on discontinuation of inhaled beta-agonists.
Lactic acidosis secondary to inhaled beta-agonist administration may be a common scenario which can be misinterpreted very easily and can confuse the clinical picture. Further studies will be needed to establish the exact aetiology of this lactic acid production.